Georgia, 2004Tornado and Damaging Winds in Georgia, June 21, 2004
June 21, 2004 · NWS CHS · 4 events in 4 counties and zones
3 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 21, 1:35 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 21, 1:35 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
235 PM EDT MON JUN 21 2004
.PUBLIC...CONVECTION LIFTING N ACROSS THE GA PORTION OF THE AREA IN
RESPONSE TO FRNTL BNDRY. SHORTWAVE ENERGY ALSO MOVING THROUGH THIS
AFTN AND SHOULD BE A FACTOR THROUGH THE NIGHT TIME HOURS. WILL GO
WITH A 50 POP FOR TONIGHT ACROSS THE AREA. PW VALUES OVER 2 INCHES
SO HEAVY RAIN IS POSSIBLE PARTICULARLY WITH CELL MERGERS AND
BOUNDARY INTERACTIONS.
FOR TUE...GENERALLY LOWER POPS ARE EXPECTED AS FRNTL BNDRY IS NO
LONGER EXPECTED TO BE A PLAYER. SHORTWAVE ENERGY WILL BE A PLAYER
AGAIN BUT SHOULD BE WEAK AND ACCORDING TO THE GFS SHOULD MAINLY
AFFECT THE REGION ON WED. FRONTL BNDRY TO APPROACH ON THU WHICH
COULD PROVIDE AN ADDITIONAL FOCUS FOR ACTIVITY. LOOKS LIKE THE BNDRY
SHOULD NOT MAKE IT TO THE CWA BUT REMAIN OVER NRN SC. THIS BNDRY AS
WELL AS A POSSIBLE REINFORCING BDNRY COULD LINGER THROUGH THE
WEEKEND. WILL CONTINUE CHANCE POPS FOR THE REMAINDER OF THE PERIOD
AS CONVECTION CANNOT BE RULED OUT.
NOT MUCH CHANGE IN TEMPS FOR THE PERIOD WITH TEMPS AROUND CLIMO
VALUES.
&&
.MARINE...SURFACE BOUNDARY EXTENDS ACROSS THE MARINE ZONES GENERALLY
BETWEEN THE SOUTH CAROLINA AND GEORGIA COASTAL WATERS. SPEEDS
GENERALLY 10 TO 15 KNOTS AND 2-3 FOOT SEAS. EXPECT WINDS TO VEER
OVERNIGHT TO SOUTH TO SOUTHWEST AS BONDARY LIFTS NORTH AND GRADUALLY
DISSIPATES. THE SURFACE HIGH OVER THE SOUTH ATLANTIC WILL BE THE
MAIN INFLUENCE ON THE WEATHER FOR TUESDAY THROUGH SATURDAY WITH A
SOUTHWEST FLOW AND 2-4 FOOT SEAS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
&&
SLF/HSA
Hazardous weather outlook, Jun 21, 4:18 AM EST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
518 AM EDT MON JUN 21 2004
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-220900-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
518 AM EDT MON JUN 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jun 21, 9:58 AM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1058 AM EDT MON JUN 21 2004
GAZ116>119-138>141-211545-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
INLAND BRYAN-INLAND CHATHAM-INLAND LIBERTY-INLAND MCINTOSH-
INCLUDING THE CITIES OF...DARIEN...HINESVILLE...PEMBROKE...
RICHMOND HILL AND SAVANNAH
1058 AM EDT MON JUN 21 2004
...THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT LIBERTY...BRYAN AND
EXTREME SOUTHERN CHATHAM COUNTIES THROUGH 1145 AM EDT...
AT 1050 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICTATED
THUNDERSTORMS WITH VERY HEAVY RAIN IN LIBERTY COUNTY ALONG INTERSTATE
95 AND EXTENDING ACROSS SOUTHEAST BRYAN COUNTY INTO EXTREME SOUTHERN
CHATHAM COUNTY NEAR OSSABAW ISLAND.
THESE STORMS ARE SHOWING A GENERAL WEAKENING TREND BUT WILL CONTINUE
TO DROP HEAVY AMOUNTS OF RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING
IN THESE AREAS. PONDING OF WATER ON ROADS CAN BE EXPECTED AS WELL AS
VERY POOR VISIBILITY IN HEAVY RAIN.
AUSTIN
Special weather statement, Jun 21, 11:04 AM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1204 PM EDT MON JUN 21 2004
GAZ088-SCZ040-042-211900-
ALLENDALE-HAMPTON-SCREVEN-
INCLUDING THE CITIES OF...ALLENDALE...HAMPTON...SYLVANIA AND YEMASSEE
1204 PM EDT MON JUN 21 2004
...STRONG THUNDERSTORMS WILL IMPACT SCREVEN...HAMPTON AND ALLENDALE
COUNTIES THROUGH 1 PM EDT...
THUNDERSTORMS WITH HEAVY RAIN WILL MOVE NORTH THROUGH EASTERN SCREVEN
COUNTY GEORGIA...ALLENDALE AND WESTERN HAMPTON COUNTIES IN SOUTH
CAROLINA. PERSONS IN THE PATH OF THESE STORMS CAN EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN. AMOUNTS OF ONE HALF TO
ONE INCH PER HOUR ARE LIKELY.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADS AS WELL AS
VERY POOR VISIBILITY IN HEAVY RAIN.
ALL ACTIVITY IS MOVING TO THE NORTH AROUND 40 MPH.
Special weather statement, Jun 21, 2:05 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
305 PM EDT MON JUN 21 2004
GAZ114-115-211930-
EVANS-TATTNALL-
305 PM EDT MON JUN 21 2004
...STRONG THUNDERSTORMS WITH EXCESSIVE CLOUD TO GROUND LIGHTNING
WILL IMPACT EVANS COUNTY AND TATTNALL COUNTY THROUGH 330 PM EDT...
AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE FROM 5 MILES
NORTHWEST OF REIDSVILLE TO 8 MILES NORTHEAST OF BAXLEY...MOVING EAST
AT 10 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
ALTAMAHA...COLLINS...REIDSVILLE...UNDINE...TISON...MENDES...
MANASSAS...LYNN...HUGHLAND AND HAGAN THROUGH 330 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
Tornado, Tattnall
- When
- June 21, 2:44 PM EST to 2:48 PM EST
- Where
- Tattnall County, 3 mi W of Mendes
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.000, -82.017
A tornado touched down briefly along Highway 121 knocking trees down across the highway.
Thunderstorm Wind, Long
- When
- June 21, 3:30 PM EST to 3:35 PM EST
- Where
- Long County, 6 mi NE of Ludowici
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.767, -81.700
Thunderstorm winds knocked down power lines.
Thunderstorm Wind, Liberty
- When
- June 21, 3:40 PM EST to 3:50 PM EST
- Where
- Liberty County, 3 mi NW of Willie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.067, -81.717
Thunderstorms winds knocked down trees along a 5 mile path in the northern part of the county. A few of the trees were blown across Highway 119.
Thunderstorm Wind, Bryan
- When
- June 21, 4:20 PM EST to 4:25 PM EST
- Where
- Bryan County, Pembroke
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.133, -81.617
Thunderstorm winds knocked down trees.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, June 21, 2004$176 million · F1 · 79 events
- Rip Current in Guam, June 21, 20041 death · 1 event
- Tornado and Hail in Texas, June 21 to 22, 2004$3.8 million · F0 · 16 events
- Tornado and Hail in New Mexico, June 21, 2004$300,000 · F0 · 16 events
- Hail and Damaging Winds in Mississippi, June 21, 2004$70,000 · 1 in hail · 14 events
- Flash Flooding and Flooding in Oklahoma, June 21 to 24, 2004$50,000 · 1.75 in hail · 21 events
- Tornado and Flash Flooding in Texas, June 21, 2004$49,000 · F0 · 7 events
- Flash Flood in South Carolina, June 21, 2004$50,000 · 1 event
- Flash Flood in South Carolina, June 21, 2004$50,000 · 1 event
- Flash Flooding and Hail in Texas, June 21, 2004$20,000 · 1.75 in hail · 5 events
- Hail in Utah, June 21, 2004$24,000 · 0.01 in hail · 1 event
- Lightning Strike in Florida, June 21, 20042 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405550, 5405551, 5405552, 5405553.